Tardive Dyskinesia Symptoms and Information

Tardive Dyskinesia Symptoms and Information

Tardive Dyskinesia is a condition that effects the nervous system and results in symptoms such as – uncontrollable movements of the tongue, jaw, or lips writhing, twisting, dancing movements of fingers or toes rocking, jerking, flexing, or thrusting of trunk or hips. Why this happens exactly is largely unknown but many believe that it is caused by a disturbance of chemicals in the brain when medications to control psychiatric symptoms are taken. This video talks about how the nervous system works. Your nervous system is made up of billions of neurons. These neurons are activated through stimulation from your environment. Stimulation can be internal such as blood pressure or external such as light or sound. When activated, neurons send an electrical signal down to the nerve endings and release internal chemicals called neurotransmitters. There are many different types of neurotransmitters, and each support critical biological functions such as heart rate, memory, movement, pain, and mood. For example, dopamine is a neurotransmitter that plays a role in motor control, hormone production, and behavior regulation. When neurotransmitters are released, they bind to the corresponding cell receptors and signals are relayed to the body. Depending on genetics and environment, some people have too much, irregular, or not enough neurotransmitters to bind to the receptors, causing irregular signaling. This may explain the symptoms of Schizophrenia, Bipolar Disorder, and Depression. Antipsychotic medications are often prescribed for treating mental health conditions, such as bipolar disorder, schizophrenia and in some cases, depression. Many of these medications block dopamine receptors from being stimulated by dopamine and are called DRBAs. When DRBAs block dopamine receptors, additional dopamine receptors are made available by the body that are more sensitive to dopamine. When dopamine binds to these hypersensitive dopamine receptors, increased signaling can occur. This can then impact motor areas of the brain which can cause involuntary repetitive movements called Tardive Dyskinesia (TD). Certain treatments which prevent too much dopamine signaling, may be required to manage tardive dyskinesia (TD) symptoms. Tardive Dyskinesia is a complicated condition that continues to be studied in order to find ways to improve or prevent symptoms that may occur. We hope this video helps you to understand a popular theory on how medications may impact neurotransmitters which may lead to symptoms of tardive dyskinesia. Please always consult your healthcare provider on all healthcare decisions.

Leave a Reply

Your email address will not be published. Required fields are marked *